In recent years, Tylenol products have been linked to an increased risk for liver damage and liver failure, yet the drugs continue to be sold to millions of unsuspecting consumers around the country without adequate warnings or instructions. Signs and symptoms of Tylenol-induced liver damage may include discolored or yellowish skin and eyes, abdominal pain and swelling, itchy skin, dark urine, pale colored stool, chronic fatigue, nausea, and loss of appetite.
What is Tylenol?
Manufactured and manufactured by McNeil Consumer Healthcare, Tylenol is an over-the-counter (OTC) pain reliever and fever reducer. The drug is used to treat a wide variety of conditions such as head aches, muscle aches, arthritis, backaches, toothaches, fevers and colds. Oral acetaminophen was first approved by the U.S. Food & Drug Administration (FDA) in 1951, and it was first marketed in the United States as Tylenol in 1953. However, despite its long history and widespread usage, over the years Tylenol has been repeatedly linked to liver damage, liver failure, and other serious side effects.
Tylenol & Liver Damage
Despite being one of the best OTC drugs we have for helping people in pain, Tylenol is also one of the most commonly overdosed drugs on the planet, and puts approximately 60,000 Americans in the hospital each and every year. In 2013 alone, several hundred Americans will die from acetaminophen-induced liver failure.
Signs and symptoms of Tylenol liver damage may include:
- discolored skin and eyes that appear yellowish
- abdominal pain and swelling
- itchy skin that doesn’t seem to go away
- dark urine color
- pale stool color
- bloody or tar-colored stool
- chronic fatigue
- loss of appetite
Individuals at an increased risk for Tylenol overdose include those with depression, chronic pain, alcohol or drug abuse, and those who take several acetaminophen-containing medicines simultaneously – for example, Tylenol for a headache and a second acetaminophen-containing drug to treat the symptoms of a common cold.
Signs and Symptoms of Tylenol Overdose
Sadly, acetaminophen overdose is one of the most commonly-reported poisonings in the United States. Consumers have the tendency to think that Tylenol is extremely safe. However, the drug has the potential to be be deadly if taken in large doses over an extended period of time. Signs and symptoms of a Tylenol overdose may include:
- abdominal pain
- appetite loss
- upset stomach
Be Advised: These symptoms may not occur until 12 hours or more after the last dose of Tylenol was taken.
Tylenol Overdose, Tylenol Liver Failure and FDA Warnings
In 2009, an independent advisory panel to the FDA recommended imposing significant limits on acetaminophen-based products, due to reports of numerous overdoses that led to acute liver failure and death. The panel advocated decreasing the maximum daily dose to 2,600 milligrams from 4,000 mg, and limiting the amount in a single OTC pill to 325 mg from 500 mg.
This was not the first time the FDA discussed liver injuries associated with Tylenol. In 2002, a different advisory panel recommended strengthened warnings about liver damage on the labels of OTC pain relievers including aspirin, ibuprofen and acetaminophen. However, it wasn’t until December 2006 that the FDA officially proposed such updated warning labels, and suggested that acetaminophen-containing medications come with packaging that specifically states the potential for liver damage associated with their use, particularly when taken in high doses or with alcoholic beverages. This rule went into effect in April 2009.
What Do Tylenol Liver Damage Lawsuits Allege?
Tylenol Liver Damage Lawsuits allege that:
- the drug is inherently dangerous and has the potential to increase users’ risk of liver damage, liver necrosis, or liver failure from acetaminophen overdose;
- McNeil Consumer Healthcare failed to adequately warn the public and medical communities about the risk of Tylenol liver damage, placing their desire for profits ahead of public safety by only including a general warning in very small print about the potential of acetaminophen to cause liver damage.
- McNeil’s marketing of acetaminophen increased users’ risk of developing liver damage, with drugs like Extra-Strength Tylenol and acetaminophen 500mg pills, encouraging consumers to use up to 4,000 mg a day.
- The manufacturer failed to issue a recall for Tylenol or acetaminophen drugs, despite the known risk of liver injury;
- McNeil was negligent for failing to implement and maintain necessary manufacturing control standards and procedures to assure the safety of Tylenol products.
Through the filing of a Tylenol liver damage lawsuit, compensation may be available to individuals and families who have suffered liver damage or needed a liver transplant that could have been prevented if adequate warnings had been provided with the drug. The Tylenol Lawyers at Schmidt & Clark, LLP, are currently accepting potential lawsuits on behalf of users of the drug who suffered any of the following side effects within a week of taking acetaminophen:
- hospitalization due to liver injury
- liver failure
- the need for liver transplant
- death caused by liver failure